Alert archive / Michigan / Frost Advisories in 2013

Frost Advisory 9, NWS Gaylord, MI

September 16, 2013Benzie County, Grand Traverse County, Michigan

NWS Gaylord, MI issued this frost advisory at Sep 16, 2013, 4:01 PM EDT for Benzie County, Grand Traverse County, Michigan. It took effect at Sep 17, 2013, 2:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2013, 4:01 PM EDT (20:01 UTC)
In effect from
Sep 17, 2013, 2:00 AM EDT
Expired
Sep 17, 2013, 6:00 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WWUS73 KAPX 162001
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT MON SEP 16 2013

...WIDESPREAD FROST AND SOME SUB-FREEZING TEMPERATURES TONIGHT...

.HIGH PRESSURE BUILDING INTO MICHIGAN TONIGHT WILL ALLOW SKIES TO
CLEAR AND WINDS TO BECOME LIGHT...WHICH SHOULD SET THE STAGE FOR A
CHILLY NIGHT ACROSS NORTHERN MICHIGAN. WIDESPREAD FROST IS
EXPECTED AWAY FROM THE GREAT LAKES...WITH MANY AREAS OF INTERIOR
NORTHERN LOWER MICHIGAN EXPECTED TO DROP TO OR BELOW FREEZING
OVERNIGHT.

MIZ016>018-021>024-027>036-041-042-170400-
/O.NEW.KAPX.FZ.W.0003.130917T0600Z-130917T1000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA...GRAYLING...
MIO...HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
401 PM EDT MON SEP 16 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 6 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 6 AM EDT TUESDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES FALLING INTO THE MID 20S TO LOWER 30S WILL RESULT
   IN WIDESPREAD FROST DEVELOPMENT TONIGHT.

IMPACTS...

 * DAMAGE TO SENSITIVE VEGETATION LIKELY...WITH THE GROWING SEASON
   ENDING IN MANY LOCATIONS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION. 

&&

$$

MIZ008-015-019-025-026-170400-
/O.NEW.KAPX.FR.Y.0009.130917T0600Z-130917T1000Z/
CHIPPEWA-MACKINAC-CHARLEVOIX-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
CHARLEVOIX...FRANKFORT...TRAVERSE CITY
401 PM EDT MON SEP 16 2013

...FROST ADVISORY IN EFFECT FROM 2 AM TO 6 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 6 AM EDT TUESDAY. 

HAZARDOUS WEATHER...

 * LOW TEMPERATURES IN THE LOWER TO MID 30S EXPECTED OVERNIGHT.
   FROST DEVELOPMENT LIKELY.
 

IMPACTS...

 * DAMAGE TO SENSITIVE VEGETATION LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE 
   OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$
1 follow-up statement
393 
WWUS73 KAPX 170657
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
257 AM EDT TUE SEP 17 2013

...WIDESPREAD FROST AND SOME SUB-FREEZING TEMPERATURES...

.CLEAR SKIES...LIGHT WINDS AND DRY AIR HAS RESULTED IN WIDESPREAD
FROST AND SOME SUB-FREEZING TEMPERATURES.

MIZ016>018-021>024-027>036-041-042-171000-
/O.CON.KAPX.FZ.W.0003.000000T0000Z-130917T1000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA...GRAYLING...
MIO...HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
257 AM EDT TUE SEP 17 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING. 

HAZARDOUS WEATHER...

 * WIDESPREAD FROST WITH TEMPERATURES IN THE 25 TO 35 DEGREE
   RANGE. 

IMPACTS...

 * DAMAGE TO SENSITIVE VEGETATION...WITH THE GROWING SEASON
   ENDING IN MANY LOCATIONS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION. 

&&

$$

MIZ008-015-019-025-026-171000-
/O.CON.KAPX.FR.Y.0009.000000T0000Z-130917T1000Z/
CHIPPEWA-MACKINAC-CHARLEVOIX-BENZIE-GRAND TRAVERSE-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
CHARLEVOIX...FRANKFORT...TRAVERSE CITY
257 AM EDT TUE SEP 17 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING. 

HAZARDOUS WEATHER...

 * FROST...WITH LOW TEMPERATURES IN THE LOWER TO MID 30S

IMPACTS...

 * DAMAGE TO SENSITIVE VEGETATION LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
   SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$


SMD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 16, 3:55 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 16, 3:55 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT MON SEP 16 2013

.SYNOPSIS...
ISSUED AT 348 PM EDT MON SEP 16 2013

THE LARGE AREA OF HIGH PRESSURE WHICH PUSHED INTO THE GREAT LAKES
AND UPPER MIDWEST EARLY MONDAY...WILL REMAIN CENTERED OVER THE STATE
TONIGHT BEFORE EXITING EAST OF THE STATE BY MIDWEEK. ALSO...A STORM
SYSTEM CURRENTLY DEVELOPING IN THE PACIFIC NORTHWEST...WILL MOVE
INTO THE GREAT LAKES WEDNESDAY BEFORE QUICKLY EXITING INTO ONTARIO
BY THE WEEKEND. THIS PATTERN WILL GENERATE COLD TEMPERATURES AND
FROST ACROSS NORTHERN MICHIGAN TONIGHT. HOWEVER MILD LATE SUMMER
TEMPERATURES ARE EXPECTED ACROSS NORTHERN MICHIGAN THROUGH THE REST
OF THE WORKWEEK...WITH A FEW RAIN SHOWERS WEDNESDAY AND THURSDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 348 PM EDT MON SEP 16 2013

SYNOPSIS...AMPLIFIED UPPER LEVEL PATTERN ACROSS NORTH AMERICA AT THE
START OF THIS WEEK...WITH MEAN TROUGHING OVER EASTERN CANADA AND THE
NORTHEAST QUADRANT OF THE CONUS...RIDGING ACROSS THE ROCKIES/
PLAINS...AND ANOTHER TROUGH OVER THE NORTHEAST PACIFIC.  SURFACE
HIGH PRESSURE WAS SPRAWLED OUT ACROSS THE UPPER MIDWEST AND UPPER
GREAT LAKES REGION...WITH NORTHEAST BOUNDARY LAYER FLOW INTO
MICHIGAN HAVING EARLIER PUSHED SOME LAKE AIDED CLOUD COVER INTO THE
LOWER PENINSULA.  BUT CLOUDS HAVE BEEN CLEARING OUT ACROSS NORTHERN
MICHIGAN WITH A PRETTY DRY AIR MASS IN PLACE (12Z APX SOUNDING
PRECIPITABLE WATER 0.26 INCH/35 PERCENT OF NORMAL).

SURFACE HIGH SETTLES OVER MICHIGAN TONIGHT...AND MOVES EAST TUESDAY
THOUGH SHORT WAVE RIDGING ALOFT REMAINS.  DRY AIR MASS REMAINS IN
PLACE SO SENSIBLE WEATHER CONCERNS ARE NEGLIGIBLE BUT WILL BE
DEALING WITH FROST HEADLINES OVERNIGHT.

TONIGHT/TUESDAY...WEATHER: CLEAR SKIES TONIGHT...SUNNY SKIES FOR
TUESDAY.

TEMPERATURES: AFTERNOON TEMPERATURES HAVE ONLY MADE IT INTO THE
LOWER-MID 50S...AND WITH SKIES ALREADY CLEARING AND WINDS EXPECTED
TO DROP OFF SHOULD BE IDEAL RADIATIONAL COOLING CONDITIONS.  AWAY
FROM THE LAKES EXPECT TEMPERATURES TO FALL TO OR BELOW FREEZING WITH
SOME OF THE TYPICAL COLDER SPOTS DROPPING INTO THE 20S.  WILL PUT UP
A FREEZE WARNING FOR MOST OF NORTHERN LOWER...FROST ADVISORIES FOR
CHIPPEWA/MACKINAC/CHARLEVOIX/BENZIE/GRAND TRAVERSE COUNTIES UNTIL
6 AM.  HIGHS TUESDAY EXPECTED TO BE MORE SEASONABLE WITH MID 60S
EXPECTED ON AVERAGE.

WINDS: BECOMING LIGHT AND VARIABLE TONIGHT...AND WILL PICK UP FROM
THE SOUTH ON TUESDAY GENERALLY 10 MPH OR LESS (A BIT OF AN ONSHORE
COMPONENT DEVELOPING ALONG NORTHERN LOWER BEACHES).

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 348 PM EDT MON SEP 16 2013

THE ROLLER COASTER RIDE OF WEATHER WILL CONTINUE GOING INTO THE
OFFICIAL START OF FALL (THE AUTUMNAL EQUINOX IS SUNDAY AFTERNOON).
THE WARMING TREND IS EXPECTED TO CONTINUE WEDNESDAY INTO THURSDAY
THEN A STRONG COLD FRONT WILL MOVE THROUGH RESULTING IN MORE COOL
WEATHER OVER THE WEEKEND. YET ANOTHER WARMING TREND IS THEN SLATED
FOR EARLY NEXT WEEK. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE
AROUND POPS FROM WEDNESDAY AFTERNOON THROUGH SATURDAY.

TUESDAY NIGHT...THE AREA OF SURFACE HIGH PRESSURE WILL SLIP OFF TO
THE EAST. HOWEVER...DRY AIR WILL REMAIN IN PLACE AND WINDS SHOULD
REMAIN LIGHT SO EXCELLENT RADIATIONAL COOLING CONDITIONS ONCE AGAIN
LEADING TO LOWS RANGING FROM THE MIDDLE 30S TO MIDDLE 40S.

WEDNESDAY...THE UPPER LEVEL AND SURFACE RIDGE WILL SLIDE OFF TO THE
EAST RESULTING IN A PROGRESSIVELY MORE MOIST AND WARMER RETURN
SOUTHERLY FLOW. THE QUESTION IS HOW LONG WILL IT TAKE TO ACTUALLY
MOISTEN UP ENOUGH TO ACTUALLY RAIN. AT THIS POINT WILL CONTINUE TO
ROLL WITH THE DRY FORECAST...THOUGH AM A BIT LEARY ABOUT WEDNESDAY
AFTERNOON. LOOKING AT MODEL SOUNDINGS THOUGH IT LOOKS MORE LIKE A
SPRINKLE TYPE DEAL IF ANYTHING AS ONLY MID LEVELS APPEAR TO MOISTEN
UP ENOUGH SO WILL NOT FRET IT FOR NOW. HIGHS IN THE LOWER AND MIDDLE
70S.

WEDNESDAY NIGHT THROUGH FRIDAY...NORTHERN MICHIGAN GETS INTO THE WARM
SECTOR WEDNESDAY NIGHT INTO THURSDAY AS A DEEP AREA OF LOW PRESSURE
MOVES BY TO THE NORTH (ACROSS CENTRAL ONTARIO). SO WE COULD SEE SOME
WARM ADVECTION DRIVEN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THEN
POSSIBLY A PRE-FRONTAL SQUALL LINE AT SOME POINT LATE THURSDAY OR
THURSDAY NIGHT. A SURFACE COLD FRONT WILL THEN MOVE THROUGH DURING
THE DAY ON FRIDAY LIKELY WITH A LINE OF SHOWERS AND THUNDERSTORMS
ACCOMPANYING IT AS WELL. LOWS WEDNESDAY NIGHT IN THE MILDER MIDDLE
50S TO THE LOWER 60S. HIGHS THURSDAY OF WELL INTO THE 70S TO NEAR 80
AND FRIDAY IN THE UPPER 60S TO MIDDLE 70S...WHILE LOWS THURSDAY
NIGHT WILL BE MAINLY IN THE MUGGY 60S.

SATURDAY...LOOKS LIKE A BRISK AND CHILLY DAY WITH COLD ADVECTION AND
INSTABILITY/LAKE EFFECT DRIVEN SHOWERS A POSSIBILITY AS A DEEP UPPER
LEVEL TROUGH MOVES BY TO THE NORTH. TEMPERATURES STEADY OR SLOWLY
FALLING FROM THE MIDDLE AND UPPER 60S INTO THE 50S BY THE END OF THE
DAY.

SUNDAY AND MONDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THE
UPPER LEVEL TROUGH LIFTS OUT OF THE REGION WITH RIDGING FROM THE
WEST BUILDING IN. THIS SHOULD LEAD TO MILDER TEMPERATURES SUNDAY
WITH ANY MORNING CLOUDS GIVING WAY TO SUNSHINE...A CLEAR BUT CHILLY
NIGHT SUNDAY NIGHT THEN MOSTLY SUNNY AND WARMER CONDITIONS FOR
MONDAY AFTERNOON. HIGHS SUNDAY RANGING FROM THE UPPER 50S TO MIDDLE
60S AND MONDAY IN THE MIDDLE 60S TO THE LOWER 70S.

&&

.MARINE...
ISSUED AT 348 PM EDT MON SEP 16 2013

HIGH PRESSURE CROSSES MICHIGAN TONIGHT WHICH WILL ALLOW WINDS TO
SLACK OFF WITH SOME LOCAL LAND BREEZE CIRCULATIONS LIKELY. WAVES
ON LAKE HURON SOUTH OF ALPENA WILL STILL RUN 3-4 FEET THROUGH LATE
AFTERNOON BUT WILL DIMINISH THIS EVENING.  A SOUTHERLY GRADIENT
WIND SETS UP TUESDAY WITH SOME LOCAL LAKE BREEZE/ONSHORE
COMPONENTS DEVELOPING DURING THE AFTERNOON (LIKELY MOST NOTICEABLE
ALONG THE NORTHEAST LOWER SHORELINE). WINDS EXPECTED TO REMAIN
FROM THE SOUTH/SOUTHEAST TUESDAY NIGHT INTO WEDNESDAY AT 15KTS OR
LESS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING FROM 2 AM TO 6 AM EDT TUESDAY FOR MIZ016>018-
     021>024-027>036-041-042.
     FROST ADVISORY FROM 2 AM TO 6 AM EDT TUESDAY FOR MIZ008-015-019-
     025-026.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...SWR
SHORT TERM...JPB
LONG TERM...AJS
MARINE...JPB
Hazardous weather outlook, Sep 16, 3:53 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT MON SEP 16 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
172300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
353 PM EDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

WIDESPREAD FROST IS EXPECTED ACROSS MUCH OF NORTHERN LOWER
MICHIGAN TONIGHT...WITH FREEZING CONDITIONS IN TYPICAL COLDER
LOCATIONS. SEE ONGOING ADVISORIES AND WARNINGS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MIDWEEK.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:01 PM EDTFreeze WarningAPXAlcona, Alpena, Antrim, Arenac, Cheboygan, Crawford and 13 more14 hr

Nearby

Frost Advisories in Michigan, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.